Advice on RT3: Can anyone help me with the... - Thyroid UK

Thyroid UK

126,453 members148,340 posts

Advice on RT3

Pootleflump profile image

Can anyone help me with the results below from Medichecks please? I am on 75 μg Levothyroxine and when I saw my GP in November, he suggested my dose was too high due to very low TSH and my T4 and T3 being at the top of the range. I don’t have any hyper side effects and I still feel very tired all of the time. I have another review in January so I decided to take the Medichecks ultravit RT3 test to try and dig into it myself before then. I would welcome any insight/advice as I am concerned his next step will be to reduce my Levo and that will be it. I am also on 3 monthly B12 jabs, ferritin and Vit D and all of those are now in the normal range. Thanks in advance for your any thoughts. All the best to you all.

TSH 02 Dec 2019 - 0.073mIU/L (0.27 - 4.2)

FREE T3 02 Dec 2019 - 4.45pmol/L (3.1 - 6.8)

FREE THYROXINE 02 Dec 2019 - 22pmol/L (12 - 22)

REVERSE T3 02 Dec 2019 - 32ng/dL (10 - 24)

FT3 : RT3 Ratio 02 Dec 2019 - 9.05 (> 15)

11 Replies
SlowDragon profile image
SlowDragonAdministrator

When you say your vitamins are in normal range...can you add actual results

How much vitamin D are you taking ?

Do you also supplement a daily good quality vitamin B complex as you also have B12 injections

Your FT3 is low

High reverse T3 can be due to low ferritin

Do you have Hashimoto's?

Are you on strictly gluten free diet?

Thanks for your response SlowDragon. This forum is a lifeline!

I am currently taking the following in addition to my levothyroxine.

- Hydroxocobalamin solution 1mg/ml every 3 months

- Cholecalciferol 2000IU /day

- Ferrous Fumarate 305 mg capsulestwice a day

I have been taking these since Sept this year. Yes, I do have Hashimoto’s and my TPO antibodies are the same as they were back in August (see below). I have been on a strict gluten, dairy, soy and refined sugar free diet for 3 months now. I initially consulted a GI specialist due to indigestion and IBS like symptoms and whilst my diarrhoea has improved with the diet, my fatigue and indigestion are still present (possibly due to gallstones, which were found on an ultrasound).

To answer your question regarding vitamins, I have posted my latest results below. I know I can further improve these, but at least they are now in range (Vit D was 21.2, Vit B12 was 31.6 and Ferritin was 27.1 in August).

I will look at a good Vit B complex as you suggest. On a related point, I was found to be intrinsic factor negative but they can not assess my gastric parietal cell antibiotics because I have antimitochondrial antibodies (AMA2) which interferes with the test, so I am staying on the B12 jabs on the assumption that I have pernicious anaemia for now ( my serum B12 fell from >2000 after my loading doses to this latest results of 101 in 3 months). Here are my other results you asked for:

My results on 2nd Dec were:

Ferritin - 61.9 ug/L (Range: 13 - 150)

Folate - 12.1 ug/L (Range: > 3.89)

Serum Vitamin B12 101.000 pmol/L (Range: > 37.5)

Active Vitamin D 78.9 nmol/L (Range: 50 - 175)

Thyroglobulin Antibodies 61.400 kIU/L (Range: < 115)

Thyroid Peroxidase Antibodies 364 kIU/L (Range <34)

Thank you as always for your interest in us as individuals. It means so much. All the best.

Your Ferritin could be a bit higher try eating pate a few times a week that brought mine up. Unfortunately I now have a Ferritin level of 300 due to inflamation because my thyroid it under attack. My Thyroglobulin antibodies are 4000 and my Thyroid Peroxidase Antibodies are 600 and have been this high for years and I cannot lower them this has made my CRP rise to over 9 which has worried me. I feel ok at the moment because I am in remission from Graves' but I know it will not last.

SlowDragon profile image
SlowDragonAdministrator in reply to Pootleflump

Blimey your vitamin levels were terrible.

I bet you felt grim

Are symptoms improve now?

Good to hear you are sticking to gF & dairy free diet

I think you are going to need the addition of small dose of T3...perhaps with small dose increase

Have you got the list of recommended thyroid specialist endocrinologists who will prescribe T3 from Dionne at Thyroid Uk?

thyroiduk.org.uk/tuk/About_...

Thanks SlowDragon. Yes, I was a bit of a wreck over the summer so comparatively, I feel better but I it’s so easy to forget what normal is! I know I’m not alone in feeling that. Primarily it’s the tiredness that lingers but on the plus side, my brain fog has lifted. I do now have regular heart palpitations (although ECG and echo are fine), so I suspect this, along with my low TSH and high T4 will mean the GP reduces my Levo next time. So, this is why I am grateful for your insight regarding the RT3 and potentially exploring the addition of a small dose of T3. I don’t think it’ll be an easy discussion with the GP, but I do have the list of endo’s from Dionne and I will try and get a referral to one of them. Thanks again!!

SlowDragon profile image
SlowDragonAdministrator in reply to Pootleflump

Many of us find palpitations settle once on addition of small doses of T3

Personally I found enormous improvement adding magnesium supplements. I couldn't actually tolerate any vitamin D supplements until I added magnesium first

Magnesium

betterbones.com/bone-nutrit...

medicalnewstoday.com/articl...

livescience.com/61866-magne...

sciencedaily.com/releases/2...

Bone pain

easy-immune-health.com/pain...

Vitamin K2 mk7

betterbones.com/bone-nutrit...

cazmania7 profile image
cazmania7 in reply to SlowDragon

Hey Slow, I hope you are doing ok! Apologies for hikacking this post, it’s only as I see you’re online. I’ve started T3 (5mcg increase every two weeks and started dropping levo to 100mcg last week). I feel very aware of my pulse feeling a little different and wonder whether to ride it out or reduce the T3, as is guessing it’s that

Your FT3 is nowhere near the top of the range. In fact, you have a conversion problem, and that is why your rT3 is high. But, rT3 is not a problem in and of itself, and you obviously need your FT4 that high in order to get a reasonable amount of T3. In an ideal world, the solution would be to reduce your levo, and add in some T3. But, I doubt your doctor would see it that way.

Thanks Greygoose. I suspect you are right but it’s helpful to know your point of view to inform my next discussion with the GP. Appreciate it.

You're welcome. :) And good luck!

It looks as though you are a poor converter of T4 to T3. Your free T3 is too low. Many people on levo only need over range FT4 in order to make enough T3. I suspect you'd do better with some T3. High rT3 can be caused by many things, dieting, illness, vitamin deficiences, as well as by too high thyroid hormones.

You may also like...